Washington, 2011

Debris Flows in Washington, March 12 to 23, 2011

March 12 to 23, 2011 · NWS SEW · 2 events in 2 counties and zones

Four homes were threatened by a slowly enlarging crack in the earth which caused the land to slide down up to 4 feet under and near the houses.

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Four homes were threatened by a slowly enlarging crack in the earth which caused the land to slide down up to 4 feet under and near the houses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Mar 11, 9:00 PM PST, 3 hours earlier.

Area forecast discussion, Mar 11, 9:00 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
900 PM PST FRI MAR 11 2011

.SYNOPSIS...THE NEXT PACIFIC STORM WILL REACH THE REGION TONIGHT
BRINGING MORE RAIN AND MOUNTAIN SNOW. THE PRECIPITATION WILL TAPER
TO SHOWERS BEHIND THE FRONT ON SATURDAY. A STRONGER SYSTEM WILL
BEGIN TO AFFECT THE AREA ON SUNDAY...RESULTING IN WINDY CONDITIONS
AS WELL AS MORE RAIN AND MOUNTAIN SNOW. WEATHER WILL REMAIN
UNSETTLED INTO NEXT WEEK.

&&

.SHORT TERM...LATEST IR IMAGERY SHOWS A FRONTAL BAND SLOWLY MOVING
ONTO THE WRN WA COAST THIS EVENING. THE MAIN 988 MB LOW WELL OUTSIDE
130 W WILL START TO FILL OVERNIGHT AND HEAD NWD INTO CENTRAL BRITISH
COLUMBIA. THIS TRACK WILL CAUSE THE FRONT TO MOVE VERY SLOWLY INLAND
OVERNIGHT AS IT WEAKENS AND BECOMES MORE SPLIT. THIS SHOULD INHIBIT
MUCH IN THE WAY OF HEAVY RAIN OR RENEWED RIVER FLOODING...BUT SOME
RAIN SHOULD PUSH THROUGH THE ENTIRE AREA OVERNIGHT INTO SATURDAY
MORNING. RAIN WILL TAPER TO SHOWERS BUT SATELLITE IMAGERY DOES NOT
SHOW MUCH ACTIVITY BEHIND THE FRONT. IT IS ENTIRELY POSSIBLE
PORTIONS OF WRN WA MAY SEE SOME SUN BREAKS LATER SATURDAY AFTERNOON
AHEAD OF THE NEXT SYSTEM.

A SYSTEM ON TAP TO AFFECT THE AREA SUNDAY INTO MONDAY WILL BE MUCH
STRONGER THAN TONIGHT'S SYSTEM. MODELS STILL TAKE THE SUB 990 MB
PARENT LOW FAR ENOUGH N OF VANCOUVER ISLAND AS TO MINIMIZE THE TREAT
OF HIGH WINDS ACROSS WRN WA. REGARDLESS...MODELS STILL PRODUCE
DECENT SE GRADIENTS TO BREEZY TO WINDY CONDITIONS AREA LIKELY WITH
THE STRONGEST WINDS UP ACROSS THE N INTERIOR AND COAST. RAIN WILL
INCISE ACROSS THE AREA DURING THE DAY SUNDAY AS A WARM FRONT LIFTS
ACROSS QUICKLY FOLLOWED BY A VIGOROUS COLD FRONT TO MOVE THROUGH
SUNDAY NIGHT. RAINFALL AMOUNTS WILL BE HEFTY ALONG S FACING
SLOPES...ESPECIALLY THE OLYMPICS. WILL NEED TO WATCH THE SKOKOMISH
RIVER FOR RENEWED FLOODING POSSIBLE THERE. SNOW LEVEL WILL BE
RUNNING AROUND 4500-5000 FT DURING THE HEAVIEST PRECIP...THEN SNOW
LEVELS WILL CRASH DOWN TO AT LEAST 3000 FEET MONDAY. ADVISORY LEVEL
SNOWFALL SEEMS LIKE A GOOD BET. THE POST FRONTAL FLOW IS STILL MORE
SLY THAN WLY WHICH MAY KEEP SNOW AMOUNTS BELOW WARNING CRITERIA.
MERCER

.LONG TERM...PREVIOUS DISCUSSION FOLLOWS...THE PARADE OF SYSTEMS
DOES NOT END SOON. ANOTHER SYSTEM ARRIVES ABOUT TUESDAY. AFTER THAT
FRONT PASSES WESTERLY FLOW ALOFT WILL BRING SNOW TO THE MOUNTAINS
WITH SCATTERED SHOWERS OVER THE LOWLANDS WEDNESDAY AND WEDNESDAY
NIGHT. MORE SYSTEMS HOVER AROUND THE REGION THURSDAY AND
FRIDAY...CLOSE ENOUGH TO KEEP POPS IN THE LIKELY CATEGORY. BURKE

&&

.HYDROLOGY...RAINFALL TODAY AND TONIGHT WILL NOT BE ENOUGH TO MAKE
RIVERS RISE SIGNIFICANTLY. THE LOWER CHEHALIS AND SKOKOMISH RIVER
ARE STILL AROUND FLOOD STAGE ARE JUST NOW BEGINNING TO RECEDE
TONIGHT. MINOR FLOODING IS EXPECTED.

THE RAINFALL EVENT SUNDAY NIGHT AND MONDAY LOOKS HEAVY WITH STRONG
WINDS HITTING THE SOUTHERN OLYMPICS. THE FORECAST QPF IS ENOUGH TO
BRING THE SKOKOMISH TO FLOOD STAGE AND A HYDROLOGIC OUTLOOK IS NOW
OUT FOR THAT. BURKE/MERCER

&&

.AVIATION...A COLD FRONT MOVING THROUGH THE OFFSHORE WATERS WILL
MOVE TO THE COAST AROUND DAYBREAK AND THROUGH THE INTERIOR OF
WESTERN WASHINGTON DURING THE MORNING HOURS. RAIN AND LOCALLY WINDY
CONDITIONS WILL PUSH EAST AHEAD OF THE FRONT. EXPECT CEILINGS AND
VISIBILITIES WITH THE RAIN TO BECOME PREDOMINATELY MVFR OVERNIGHT
WITH IMPROVEMENT TO VFR CONDITIONS IN SCATTERED LIGHT SHOWERS BEHIND
THE FRONT BY MID MORNING SATURDAY.

KSEA...EXPECT VFR CONDITIONS TO DETERIORATE TO MVFR AROUND 10Z AS
PRECIPITATION AHEAD OF THE INCOMING FRONT INCREASES. FROPA WILL BE
15-17Z WITH CONDITIONS IMPROVING TO VFR BEHIND THE FRONT IN
SCATTERED SHOWERS. EXPECT SOUTH WINDS 9-13 KT TO DOMINATE THROUGH
SAT. ALBRECHT

&&

.MARINE...A COLD FRONT ASSOCIATED WITH A 988 MB LOW NEAR 49N 135W
WILL PUSH EAST THROUGH THE COASTAL WATERS BY EARLY SAT MORNING AND
THROUGH THE INLAND WATERS DURING THE MORNING HOURS. EXPECT GALE
FORCE WINDS ALONG THE COAST...AT THE ENTRANCES TO THE STRAIT...AND
IN THE NORTHERN INLAND WATERS FOR A FEW HOURS AHEAD OF AND WITH THE
FRONTAL PASSAGE. THE REMAINING WATERS WITH THE EXCEPTION TO PUGET
SOUND AND HOOD CANAL WILL SEE SMALL CRAFT ADVISORY CONDITIONS.

A BRIEF AND WEAK RIDGE OF HIGH PRES WILL PASS BY TO THE SOUTH OF THE
WATERS SAT AFTERNOON AND SAT NIGHT. THEN A STRONG FRONTAL SYSTEM
ASSOCIATED WITH A DEVELOPING GALE CENTER WELL OFFSHORE WILL PASS
THROUGH THE WATERS LATER SUN INTO SUN NIGHT. GALES ARE EXPECTED TO
REDEVELOP AHEAD OF THIS FRONT ALONG THE COAST...AT THE ENTRANCES TO
THE STRAIT...IN ADMIRALTY INLET...AND IN THE NORTHERN INLAND WATERS.
WHILE THE PARENT LOW MOVES NORTH INTO THE GULF OF ALASKA...ITS
ASSOCIATED BENT BACK OCCLUSION WILL MOVE THROUGH THE WATERS MON
KEEPING GALE CONDITIONS GOING OVER MOST OF THE WATERS.

STRONG WEST WINDS TO THE SOUTH OF THE LOW THAT MOVES INTO THE GULF
OF ALASKA SUN NIGHT INTO MON WILL DEVELOP A LARGE SWELL TRAIN OF 25
TO 30 FT. THE SWELL WILL DECAY TO NEAR 25 FT AS IT PUSHES ONSHORE ON
MONDAY. ALBRECHT

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WARNINGS AND/OR WATCHES ARE IN EFFECT FOR PARTS OF THE
     CWA.
PZ...GALE WARNING COAST...ENTRANCES TO THE STRAIT OF JUAN DE
     FUCA...AND NORTHERN INLAND WATERS THROUGH MID MORNING
     SATURDAY.
    .SMALL CRAFT ADVISORY CENTRAL STRAIT OF JUAN DE FUCA AND
     ADMIRALTY INLET.
    .SMALL CRAFT ADVISORY GRAYS HARBOR BAR FOR ROUGH BAR CONDITIONS.

WWW.WEATHER.GOV/SEATTLE

In the hours before

Special weather statement, Mar 11, 7:04 PM PST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
704 PM PST FRI MAR 11 2011

WAZ001-503-506-510-514>517-120600-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
704 PM PST FRI MAR 11 2011

...A TSUNAMI ADVISORY HAS ENDED FOR THE COAST AND THE LAND AREAS
ADJACENT TO THE STRAIT OF JUAN DE FUCA AND THE NORTHERN INLAND
WATERS...

A TSUNAMI ADVISORY HAS ENDED FOR THE ENTIRE WASHINGTON COAST AS
WELL AS THE STRAIT OF JUAN DE FUCA...ADMIRALTY INLET AREA...AND
THE SAN JUANS.

A POWERFUL MAGNITUDE 8.9 EARTHQUAKE OCCURRED THURSDAY NIGHT IN
EASTERN JAPAN. THE LEADING EDGE OF THE WAVE FRONT ARRIVED ON THE
WASHINGTON COAST AROUND 7 AM PST THIS MORNING.

THE FOLLOWING ARE OBSERVED AMPLITUDES FOR THE TSUNAMI WAVE.

NEAH BAY...1.6 FT.
LA PUSH...2.0 FT.
WESTPORT...2.0 FT.
PORT ANGELES...2.2 FT.
PORT TOWNSEND...0.5 FT.
FRIDAY HARBOR...0.3 FT.
CHERRY POINT...0.2 FT.
SEATTLE...0.5 FT.

TSUNAMI AMPLITUDES ARE MEASURED RELATIVE TO NORMAL SEA LEVEL.
AMPLITUDE IS...NOT...CREST-TO-TROUGH WAVE HEIGHT.

REPEAT...A TSUNAMI ADVISORY IS NO LONGER IN EFFECT FOR THE COAST
AND THE LAND AREAS ADJACENT TO THE STRAIT OF JUAN DE FUCA AND THE
NORTHERN INLAND WATERS.

THE WAVES RECORDED BY TIDE BUOYS AROUND WASHINGTON HAVE FALLEN
BELOW ADVISORY RANGE.

WWW.WEATHER.GOV/SEATTLE
MERCER

Event by event

2 debris flow. Local standard time, as filed.

Debris Flow, Admiralty Inlet Area

When
March 12, 12:00 AM PST to March 14, 12:00 PM PST
Where
Admiralty Inlet Area forecast zone
Property damage
$5,000
Reported by
Newspaper

A mudslide on Whidbey Island - near Langley - hit two houses and damaged two vehicles. The slide continued - to a lesser degree - for nearly 3 days.

Debris Flow, Everett and Vicinity

When
March 13, 12:00 AM PST to March 23, 12:00 AM PST
Where
Everett and Vicinity forecast zone
Property damage
$100,000
Reported by
Newspaper

Four homes were threatened by a slowly enlarging crack in the earth which caused the land to slide down up to 4 feet under and near the houses. Heavy rains over the past few months contributed to the moving earth.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293302, 293301.